PDA

View Full Version : Suggestions for severe WD headaches-advil doesn't work


joanharvest
02-11-2005, 04:39 PM
Hi everyone,
My 23 year old son is home withdrawing cold turkey from heroin and oxycontin abuse. He is 10 days clean, he says, though the drug tests I have been giving him only show a very faint line. A line means negative. The directions say that even a very faint line means negative. So I hope he is really negative. The problem is, he is getting bad headaches and 3 advil don't help. Any suggestions? He is also on Depakote and lamictal (for bipolar) , and xanax through a psychiatrist. He is prescribed 5 - 2mg time release xanax a day. Seems like a lot to me. I told him he has to attend a 6 week out patient program starting next week and then NA meetings if he wants to live at home.

I would appreciate any suggestions about the headaches or any other input you all might have. I have already gotten some great responses to my other posts.

He got into this mess through a DR. who gave him oxycontin for ulcer pain. He worked his way up to heroin.

Poo2
02-12-2005, 02:11 PM
Hi Joan,

Whenever I would go off the meds I would get really bad headaches also. What usually worked for me was Tylenol sinus (2 of them). It would take the edge off the pain but not really take it all away. It's just something that will get better with time.

Poo

Justin1977
02-12-2005, 06:48 PM
I dont know much what to tell you about the headaces. when i was withdrawing from hydrocodone one time i got this bad headache that lasted a week and i finally figured out it was a sinus infection that needed antibiotic. I too was taking a lot of advil to no avail. What really concerns me about your post was the 5 2mg xanax a day. Xanax is the most dangerous drug on the market in my opinion(and many doctors opinions). I took 2 2mg a day for about 6 months then when i tried to taper off, on the 2nd day I had a grand mal siezure and quit breathing for 2 minutes and turned completely blue. When I came to I didnt know how old I was, what state I lived in, or whether it was spring or fall. It took a week in detox for my memory to come back. One good thing though is that he is taking extended release which is not as hard to taper off of than the regular xanax. Look up the "Ashton Manual" on the internet and it will give detailed information on what to do to get off the stuff safely. It tells you to switch to valium and taper off that(when he and his phsychiatrist determine that it's time to slow it down)

toomany
02-13-2005, 11:18 AM
Hi Joan,

I'm glad to hear you have a plan for your son. My 21 year old spent 10 weeks in a treatment center and is now living at a recovery house (halfway house). I feel your pain so to speak.

My advice would be to find a doctor who specializes in addictions. In my opinion prescribing 10mg of Xanax a day is not a good idea. If he did not have a Xanax addiction he will soon. He will need to be weaned slowly. Does the outpatient treatment center have a dr they use? This dr could also address the headache issue to. As an addict myself, I am a little suspicious of a headache that won't go away. The way a lot of us continued to get pills for our addiction was by complaining of pain...that won't go away with OTC meds. As a Mom, it is hard to know what to do. Does my son really have a pain or does this addict need/crave drugs?

It was suggested to me that my son go directly into a halfway house upon discharge. This was not his first treatment center. When he was 15/16 he was in treatement 2 times. At first I didn't like the idea of a halfway house. I was afraid he would meet someone worse than him and off he would go. Reality is that it really could happen. But on the other hand he is around other recovering addicts 24/7. They have meetings there, they go to outside meetings together, the alumni come back and offer their experience, strength & hope to the newbies. I now know what a blessing this has been. No guarantee that he will remain drug free. That thought still scares the crap out of me. I try and stay focused on my own recovery.

The good news is that he is sober today.

Take care,
Patty

Jon_F
02-13-2005, 12:36 PM
Going cold turkey off opiates is hell but i would bet if he has taken the xanax for over a month he is addicted to them as well. A benzo addiction is a lot more life threatning to withdrawl from than opiates in my opinion. If I was you I would find a methadone clinic or a doc that writes subutex/suboxone for a maintenance or detox program to ease the cravings and become more functional. This would be the best choice especially if you are the one pushing him to quit because both of those drugs are also opiate blockers meaning if he did do any oxy or heroin he wouldnt feel it or probably get sick.
For the question you asked about headaches I would reccomend generic asprin(like the kind you buy for a buck in the dollar store) and some orange juice to help with the cramps, also drinking coffe seems to help but only when you have some immodium handy. I have been in withdrawls many times and not by my own choice most of the time and I find that works for me. But I stroingly reccomend that you talk him out of the xanax because that is not as easy to kick and most of the overdoses you hear about are from mixing xanax with opiates. Anyway Im just a newbie here but drug addiction and detox is a subject I know about. Good luck and God bless.

joanharvest
02-13-2005, 03:22 PM
It's nice to hear all your thoughtful replies. It's good to hear from both addicts and parents of addicts. This board gives me a chance to hear both sides. No matter what my son does I love him so much. I just want to see that smile on his face again. I want to look into his eyes and see him there. I want to trust him again. It breaks my heart to see him suffering like this. He didn't ask to become a drug addict. I just hope he is willing to admit that he is one. I hope he is not going to the out patient clicnic for 6 weeks because he knows he will have to leave the house if he doesn't. I hope he gets something out of it. I hope he realizes that there are people out there going through the same thing he is and accept their help and maybe even help someone himself.

joanharvest
02-13-2005, 03:34 PM
I agree with everyone about the high dose of xanax he is on. I think when he goes to the out patient clinic they will assign him a psychiatrist because he is also bi polar. I hope this new one will help him get off the xanax slowly. I think his present psychiatrist is just a glorified drug dealer. He is taking immodium. His father called me last night and is willing to pay for a massage for him this week and a few visits to an accupuncturist. Maybe that will help. I am trying to keep him hydrated. The last time, two years ago when he went CT from OC's, he got so dehydrated we had to take him to the hospital. Thanks again for the support. I get on the boards sometimes in the middle of the night when I can't stop thinking about everything and think I am going to start crying and lose it. It's nice to know you are all out here.